Alert archive / Kentucky / Freeze Warnings in 2018

Freeze Warning 5, NWS Louisville, KY

April 19, 201817 counties in Kentucky; 6 counties in Indiana

NWS Louisville, KY issued this freeze warning at Apr 19, 2018, 3:12 AM EDT for 17 counties in Kentucky; 6 counties in Indiana. It took effect at Apr 20, 2018, 1:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2018, 3:12 AM EDT (07:12 UTC)
In effect from
Apr 20, 2018, 1:00 AM EDT
Expired
Apr 20, 2018, 10:00 AM EDT
In force
9 hr
Issued by
NWS Louisville, KY
All 23 counties

Clark County, IN, Dubois County, IN, Jefferson County, IN, Orange County, IN, Scott County, IN, Washington County, IN, Anderson County, KY, Bourbon County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Harrison County, KY, Henry County, KY, Jessamine County, KY, Madison County, KY, Mercer County, KY, Nicholas County, KY, Oldham County, KY, Scott County, KY, Shelby County, KY, Trimble County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 84 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1203 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this freeze warning went out at Apr 19, 3:04 AM EDT, 8 minutes earlier.

Area forecast discussion, Apr 19, 3:04 AM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
304 AM EDT Thu Apr 19 2018

.Short Term...(Today through Friday)
Issued at 304 AM EDT Thu Apr 19 2018

...Freeze Warning & Frost Advisory Later Tonight...

Post frontal winds are still gusting in the 25 to 35 mph range at
this hour, however have dropped well below Wind Advisory criteria.
Let that headline expire at 2 AM EDT. Temperatures will steadily
drop to the upper 30s by sunrise.

Expect plenty of cloud this morning, before clouds try to clear out
from N to S later in the afternoon. The early cloud cover combined
with steady NW and NNW winds will keep temperatures down today. Look
for highs only in the low to mid 50s, nearly a full 15 degrees below
normal for this time of year.

The big concern for tonight will be the potential for widespread
frost across the southern 2/3 of our CWA, and potential for a hard
freeze across the northern 1/3 of the CWA. This isn't a slam dunk
given a couple of limiting factors. Surface high pressure is
expected to settle near the Quad Cities by dawn on Friday, quite
displaced from our CWA. As a result, surface winds could stay up
around 3 to 7 mph overnight. This could limit frost production and
keep the lower atmosphere mixed enough to not drop into the hard
freeze range. Despite that, conditions look close enough to go ahead
with the headlines along with surrounding offices. Decoupled valleys
and the typical cool spots will be most likely to see the hard
freeze.

High pressure at the surface and dry NW flow aloft will continue to
dominate on Friday. Temps will be a little milder than today, but
will still be below normal after a cool start. Look for lower 60s in
most spots.

&&

.Long Term...(Friday night through Wednesday)
Issued at 304 AM EDT Thu Apr 19 2018

Friday Night - Sunday...

Progressive upper ridging and high pressure at the surface will
control the weather pattern this weekend. This will bring dry
conditions and high temperatures slightly (~5 degrees) below normal
for this time of year. After chilly overnight lows in the mid and
upper 30s on Friday night, we'll see milder lows in the low and mid
40s for Saturday night. Temps should be around 60 degrees for
outdoor activities on the Louisville water front Saturday night. Did
want to mention that frost will again be a possibility on Friday
night/Saturday morning over much of the area.

Sunday Night - Tuesday...

A closed upper low looks to slide across the Tennessee Valley to
start the new work week. As this occurs, the northern edge of the
precipitation shield associated with mid level deformation looks to
slide across our area. Central and southern Kentucky will have the
highest chances for rain, with question whether the precipitation
will extend far enough north to reach the southern Indiana counties.
The best chance for precip amounts up to a half an inch will be
along the KY/TN border.

Overnight lows should range between 45 and 50 degrees each night,
with afternoon highs just below normal in the mid to upper 60s.

Tuesday Night - Wednesday...

Looking for a brief lull in precipitation activity on Tuesday night
as the closed upper low/weak open wave moves off to the east and the
next disturbance slides into the Great Lakes region. Will likely
carry small chance pops on Tuesday night to account for timing
difference, but the better chance for more rain looks to be by
Wednesday. The trend of lows around 50 and highs just below normal
in the mid to upper 60s should continue.

&&

.Aviation...(06Z TAF Issuance)
Issued at 120 AM EDT Thu Apr 19 2018

Expect gusty conditions the remainder of the overnight hours. A
stratus deck will develop early this morning with MVFR ceilings
likely, also should see some fuel-alternate levels. Conditions are
expected to improve to VFR by tomorrow mid afternoon with wind gusts
subsiding as well.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BJS
Long Term...BJS
Aviation...RJS
Hazardous weather outlook, Apr 18, 9:45 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
945 PM EDT Wed Apr 18 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-066-067-078-
082-200145-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Casey-Lincoln-Russell-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Liberty,
Stanford, Jamestown, and Albany
945 PM EDT Wed Apr 18 2018 /845 PM CDT Wed Apr 18 2018/

...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Plan on sustained west to northwest winds 20 to 25 mph with gusts as
high as 40 to 45 mph at times through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Freezing temperatures and widespread frost late Thursday night into
Friday morning could damage sensitive vegetation. The best chance for
a frost or freeze will be across the Bluegrass region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

KYZ061>065-070>077-081-200145-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-Barren-
Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green, Franklin,
Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
and Burkesville
945 PM EDT Wed Apr 18 2018 /845 PM CDT Wed Apr 18 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Gusty winds 30 to 40 mph at times are possible through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Frost late Thursday night into Friday morning could damage sensitive
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

ZT

In the hours before

Special weather statement, Apr 18, 10:42 PM EDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
1042 PM EDT Wed Apr 18 2018

KYZ061>065-070>077-081-190600-
Butler-Edmonson-Hart-Green-Taylor-Logan-Warren-Simpson-Allen-
Barren-Monroe-Metcalfe-Adair-Cumberland-
Including the cities of Morgantown, Brownsville, Horse Cave,
Greensburg, Campbellsville, Russellville, Bowling Green,
Franklin, Providence, Scottsville, Glasgow, Tompkinsville,
Edmonton, Columbia, and Burkesville
1042 PM EDT Wed Apr 18 2018 /942 PM CDT Wed Apr 18 2018/

...Gusty Winds Late this Evening...

Gusty southwest winds with gusts of 30 to 40 mph are likely late
this evening. Winds will shift to the northwest as a cold front
passes with 30 to 40 mph gusts continuing into late evening.

Driving may be difficult, especially for high profile vehicles.

AMS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:12 AM EDTFrost AdvisoryLMKAdair, Allen, Barren, Boyle, Breckinridge, Bullitt and 26 more31 hr

Nearby

Freeze Warnings in Kentucky, 2018Freeze Warnings in Indiana, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.